I read with interest your article on lamotrigine (WDDTY vol 11 no 12).
I have a child who is blind, and has severe cerebral palsy and poorly controlled epilepsy. During a particularly bad spell, his consultant suggested we try the 'new wonder drug' lamotrigine. Despite what I knew about the drug, I agreed to give it a try.
Ten days after starting the drug, Luke became unwell. First he had a temperature, then he seemed to be semiconscious. When we arrived at our local hospital, Luke vomited a large amount of digested blood over the doctor. His temperature was over 40 degrees, and he had a lobsterred rash that had spread from his chest over his entire body.
The news of Luke's rash soon spread and staff who knew him came to see it. I don't think any of us had ever seen anything like it. He was unable to eat or drink, so remained on i.v. fluids for seven days. Finally, after his hands and feet had swollen up, the rash subsided, his temperature settled and he began to recover.
This was a frightening experience which I do not wish to repeat. Luke is now 13 and again having difficulties with his epilepsy. I am reluctant to try yet another new 'wonder drug'. I am hoping that his epilepsy will settle when he has finished puberty. Sue Bellamy, St Ives, Cambridgeshire.........